Arizona, 2007

Lightning Strike in Arizona, September 2, 2007

September 2, 2007 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain with street flooding, high winds, and damaging lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain with street flooding, high winds, and damaging lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN SEP 02 2007

.SYNOPSIS...HIGH PRESSURE AND MONSOON MOISTURE WILL CONTINUE TO
BRING A CHANCE OF THUNDERSTORMS TO NORTHERN ARIZONA OVER THE NEXT
WEEK. OTHERWISE...ABOVE NORMAL TEMPERATURES WILL CONTINUE UNTIL
MONDAY THEN LOWER TO NEAR NORMAL LEVELS BY WEDNESDAY OR THURSDAY AS
HIGH PRESSURE WEAKENS AND INCREASING MOISTURE MOVES IN FROM THE SOUTH.

&&

.DISCUSSION...THE AXIS OF AN ELONGATED...DEEP LAYER RIDGE STRETCHED
FROM SOUTHERN CALIFORNIA TO SOUTHERN UTAH THIS AFTERNOON. AS A
RESULT...NORTHERN ARIZONA REMAINED UNDER NORTH TO NORTHEAST FLOW
ALOFT. ISOLATED STORMS HAD DEVELOPED ACROSS THE MOGOLLON RIM AND
WERE BEGINNING TO MOVE SOUTHWARD DURING THE MID AFTERNOON HOURS.
THERE IS PLENTY OF MOISTURE TO THE SOUTH OF THE MOGOLLON RIM AND
ISOLATED STORMS THAT PUSH SOUTHWARD INTO YAVAPAI OR GILA COUNTIES
WILL HAVE THE POTENTIAL TO BECOME SEVERE. DUE TO THE DEEP AND HOT
BOUNDARY LAYER...WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MOST
LIKELY THREAT WITH THE STRONGEST STORMS. FOR TONIGHT...WITH
NORTHEAST FLOW...OUTFLOW BOUNDARIES FROM THUNDERSTORMS IN COLORADO
COULD MOVE ACROSS NORTHEAST ARIZONA WITH ISOLATED STORMS POSSIBLE
TONIGHT. AS A RESULT WILL BE CARRYING OVERNIGHT POPS SOMEWHAT HIGHER
THAN CLIMATOLOGICAL VALUES.

FOR MONDAY AND TUESDAY...NOT MUCH CHANGE IN THE PATTERN AS THE
CURRENT DEEP-LAYER HIGH PRESSURE SYSTEM WOBBLES AROUND THE SAME
GENERAL AREA. THE POTENTIAL FOR STRONG THUNDERSTORMS TO MOVE
SOUTHWARD OFF THE RIM AND INTO THE LOWER DESERTS WILL CONTINUE.
NORTHEAST FLOW WILL CONTINUE TO DIRECT NIGHTTIME OUTFLOW BOUNDARIES
INTO NORTHEAST ARIZONA WITH A THREAT FOR NOCTURNAL THUNDERSTORMS.

FOR THE REMAINDER OF THE WEEK...THE PATTERN BECOMES COMPLICATED.
MOISTURE WILL LINGER OVER ARIZONA WITH AN INTRIGUING INTERACTION BETWEEN
THE CURRENT HIGH PRESSURE SYSTEM...A TROUGH FROM THE NORTH AND THE
POTENTIAL INPUT OF DEEP MOISTURE FROM THE TROPICS. THE NET RESULT
WILL BE THAT THE CHANCE OF SHOWERS AND STORMS WILL CONTINUE THROUGH
THE END OF THE WEEK WITH THE POTENTIAL FOR SOME VERY WET DAYS LATE
IN THE WEEK.

MCCOLLUM
&&

.AVIATION...FOR THE 00Z PACKAGE...WIDELY SCATTERED RAINSHOWERS AND
THUNDERSTORMS WHICH FORMED OVER HIGHER TERRAIN EARLIER TODAY WILL
CONTINUE TO DRIFT SOUTHWESTWARD. EXPECT ONLY ISOLATED MVFR
CONDITIONS ASSOCIATED WITH THE STRONGER STORMS. CONVECTION SHOULD
WIND DOWN AFTER 03Z. RESIDUAL CLOUDINESS WILL DISSIPATE GRADUALLY
THROUGH THE NIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

HOWARD
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 2, 10:00 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN SEP 2 2007

AZZ004>018-037>040-030700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN SEP 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS.
BY THIS AFTERNOON NORTHEAST FLOW ALOFT WILL PUSH THUNDERSTORMS
THAT FORM OVER THE MOGOLLON RIM AND WHITE MOUNTAINS SOUTHWARD INTO
GILA AND YAVAPAI COUNTIES. THE POTENTIAL IS FOR ISOLATED STRONG
STORMS TO PRODUCE WIND GUSTS OF 60 MPH WITH LOCAL RAINFALL
ACCUMULATIONS IN EXCESS OF 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM WEDNESDAY THROUGH THE END OF THE WEEK...A COMPLICATED
INTERACTION BETWEEN MOISTURE FROM THE SOUTH AND A LOW PRESSURE
SYSTEM TO THE NORTH COULD RESULT IN SOME VERY WET DAYS. STAY
TUNED FOR DEVELOPMENTS CONCERNING THE END OF THE WEEK SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 2, 6:12 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 PM MST SUN SEP 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SELIGMAN                35.33N 112.88W
09/02/2007                   YAVAPAI            AZ   CO-OP OBSERVER

            TREE UPROOTED AND POWER POLE BROKEN. WINDOW BROKEN OUT OF
            GROCERY STORE.

&&

JJ

The radar

The Flagstaff radar (KFSX), 68 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Navajo

When
September 2, 7:45 PM MST
Where
Navajo County, Winslow
Property damage
$50,000
Reported by
Utility Company
Coordinates
35.030, -110.700

A thunderstorm in Winslow produced lightning that blew out a transformer and knocked out power. The storm also produced high winds, local street flooding, and small hail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60275.